Alert archive / North Dakota / River Flood Warnings in 2009
River Flood Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 20, 2009, 11:58 AM CDT for Richland County, North Dakota. It took effect at Mar 21, 2009, 11:40 PM CDT. It was in force for 35 days.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2009, 11:58 AM CDT (16:58 UTC)
- In effect from
- Mar 21, 2009, 11:40 PM CDT
- Expired
- Apr 25, 2009, 7:53 PM CDT
- In force
- 35 days
- Issued by
- NWS Grand Forks, ND
- Flood severity
- Major
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wild Rice River (ND) near Abercrombie (ABRN8). The gauge peaked at 27.78 ft at Mar 25, 2009, 7:00 PM CDT.
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05053000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 9:55 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 20, 9:55 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT FRI MAR 20 2009 .DISCUSSION... GETTING MARCHS VERSION OF A SUMMERTIME ELEVATED CONVECTIVE EVENT RIGHT NOW...WITH SOME LIGHT RAIN SHOWERS FROM WAHPETON TO PARK RAPIDS AND SOME LIGHT SNOW SHOWERS AROUND BEMIDJI. WEB CAMS VERIFY THE RAIN ALONG THE SOUTHERN VALLEY INTO WEST CENTRAL MN AND A LIGHT DUSTING OF SNOW AROUND KBJI. THE 850MB JET STARTS TO SHIFT INTO CENTRAL MN BY 18Z...SO THINK THE MAIN ACTION SHOULD BE DONE BY NOON OR JUST SHORTLY THEREAFTER. CLEARING LINE IS MOVING INTO EASTERN ND RIGHT NOW...AND THIS WILL WORK INTO THE EASTERN FA BY LATER THIS AFTERNOON. THIS MEANS ALL AREAS SHOULD SEE SUN AFTER THE MORNING CLOUDS. ALREADY HAVE QUITE A TEMP CONTRAST ACROSS THE FA...SO WILL TRY TO ADJUST TO WHAT IS ONGOING. HAVE KIND OF A WARM SECTOR UP ALONG THE RED RIVER VALLEY WITH COOLER TEMPS ON EITHER SIDE. WILL THEREFORE LOWER TEMPS A BIT ALONG AND WEST OF THE RED RIVER VALLEY AND WARM TEMPS UP A BIT RIGHT IN THE VALLEY. && .AVIATION... WILL HAVE CLOUDS OVER THE AREA MOST OF THE MORNING WITH DECREASING CLOUDS THIS AFTERNOON. SHOULD SEE SOUTHEAST WINDS 10-15 KTS WITH LOCALLY HIGHER GUSTS OVER 20KS AT TIMES IN THE VALLEY ESPECIALLY AT FARGO. SPOTTY LIGHT PCPN TODAY BUT OVERALL CLOUD BASES LOOK TO REMAIN IN THE VFR RANGE IN THE 5000 TO 8000 FT AGL RANGE. && .PREV DISCUSSION... /ISSUED 401 AM CDT FRI MAR 20 2009/ SHORT TERM... 700-850 MB WARM ADVECTION OVER THE AREA COMBINING WITH SOME LIFT ASSOC WITH 500 MB VORT MAX MOVING ALONG CANADIAN BORDER GENERATING SOME SPOTTY LIGHT PCPN OVER ERN/CNTRL ND INTO FAR NE SD INTO WCNTRL MN. OVERALL ECMWF HAS BEEN HANDLING THIS EVENT BEST OVER THE PAST FEW DAYS. MOST CONCENTRATED ACTIVITY SO FAR HAS BEEN IN THE WAHPETON TO MORRIS AREA OVER THE PAST HOUR. TEMPS HERE AROUND 32F WITH A MIX OF FZRA/RA FALLING. ND SCHOOL OF SCIENCE WEATHERBUG REPORTS 0.03 SINCE MIDNIGHT AND DOT ROAD SENSORS REPORT AIR TEMP AT 32F WITH WET ROADS. OVERALL PREV FCSTS HAVE HAD THIS HANDLED GOOD AND WITH DEVELOPMENT OF LIGHT PCPN WEST OF THE FCST AREA WILL CONTINUE WITH LOW POPS THIS MORNING OVER THE RED RIVER VALLEY INTO MN THEN ONLY CONTINUE IN THE FAR EASTERN FCST AREA AFTER 18Z. PCPN TYPE LOOKS TO BE MOSTLY FZRA OR RA THRU 16Z THEN JUST RAIN ALL AREAS AS TEMPS WARM WELL ABV 32F. PCPN AMTS VERY LIGHT..UNDER A TENTH AND MOSTLY UNDER 0.05. CLOUDS AND SOUTHEAST WIND WILL KEEP TEMPS DOWN DESPITE WARM ADV GOING ON BUT MOST AREAS WILL CLIMB INTO THE 40S...EXCEPT LIKELY FAR NW FCST AREA UNDER DEEPER SNOWPACK. SYSTEM MOVING EAST THIS EVENING WILL BRING PARTIAL CLEARING TO THE AREA TONIGHT INTO SATURDAY. 850 MB TEMPS WILL WARM SLOWLY THRU LATE SATURDAY AND WITH SOME SUN WOULD EXPECT SAT TEMPS TO PUSH WELL INTO THE 40S TO EVEN SOME LOWER 50S IN THE SRN VALLEY. LONG TERM... THEREAFTER THE FUN BEGINS AS LARGE STORM SYSTEM DEVELOPS OVER THE ROCKIES/PLAINS. INTIAL WARM ADVECTION CLOUDS/PCPN WILL SPREAD INTO AREA SUNDAY AND THEN SFC LOW WILL MOVE NORTHEAST FROM KANSAS INTO MINNESOTA BY LATE TUESDAY. ECMWF AND CANDIAN GEM MODEL HAVE BEEN VERY VERY CONSISTENT WITH A STRONGER SFC LOW AND A FARTHER WEST TRACK WITH A TRACK FROM NR FSD TO JUST EAST OF FARGO BY TUESDAY NIGHT WHEREAS THE GFS RUNS OVER THE PAST 24 HOURS HAVE BEEN MORE VARIED. 00Z GFS COMING BACK IN LINE CLOSER TO ECMWF SOLN THOUGH. OVERALL TRACK OF SFC-UPR LOW WILL BE VERY CRITICAL TO AREA OF HEAVIEST PCPN. COULD BE A BREAK FOR MONDAY AFTER MAIN WARM ADV PCPN MOVES EAST AND BEFORE STORM PCPN MOVES IN MONDAY NIGHT. ECMWF IS WARMEST AND WOULD HAVE CHC OF THUNDER MON NIGHT INTO TUESDAY AND PSBL 1.5 TO 2 INCH RAINFALL THAT TIME PERIOD...THEN MORE DEF ZONE RAINFALL TO LIGHT SNOWFALL BY 12Z WED. GFS IS A BIT DRIER AND LESS INTENSE WITH THE STORM... CANADIAN MODEL HAS HIGHEST QPF AND IS FARTHEST WEST WITH MAIN QPF BAND AND ITS MODEL INDICATE TOTAL STORM QPF OF 2-3 WITH ISOLD 4 INCH AMTS JMS-DVL REGION. COORDINATED WITH HPC ON MODEL PREFERENCE AND THEY USED A ECMWF/GFS BLEND WITH TREND TOWARD ECMWF. YESTERDAYS QPF FOR EVENT OF 1 TO 1.5 INCHES WAS USED FOR RIVER MODEL RUNS ON THURSDAY TO GET CURRENT CRESTS FCSTS. THAT SEEMS VERY REASONABLE RIGHT NOW. AFTER SYSTEM PASSES BY...A COOLING TREND IS ESTABLISHED FOR THE REST OF THE WEEK. HYDROLOGY... SEE LATEST RIVER FORECAST PRODUCTS AND AHPS PAGE ON THE WEB FOR INFORMATION. AS MENTIONED ABOVE...INPUT INTO THURSDAY MODELS TO GET PRELIM CRESTS WAS BASED ON STORM TOTAL QPF OF 1.0 TO 1.5 INCHES AREA WIDE AND AT THIS TIME THAT STILL SEEMS VERY REASONABLE. A FEW MODELS WANT TO PAINT A BIT MORE WITH GFS A BIT DRIER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
Hazardous weather outlook, Mar 20, 7:11 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CDT FRI MAR 20 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 711 AM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SPOTTY LIGHT RAIN...FREEZING RAIN AND LIGHT SNOW WILL OCCUR MAINLY THIS MORNING OVER THE RED RIVER VALLEY INTO MINNESOTA. THE BEST CHANCE WILL BE FROM FAR SOUTHEAST NORTH DAKOTA EASTWARD TOWARD FERGUS FALLS AND WADENA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME RIVERS WILL BE IN FLOOD DURING THIS TIME AND RIVER INTERESTS SHOULD MONITOR CONDITIONS AND UPDATED RIVER STAGES AND FORECASTS FREQUENTLY. TURN AROUND DONT DROWN. NEVER DRIVE OVER FLOODED ROADWAYS. THE BIG STORY THIS PERIOD WILL BE SUNDAY NIGHT THROUGH TUESDAY WHEN A STORM SYSTEM WILL BRING PERIODS OF RAIN TO THE AREA WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY OVER THAT PERIOD. THE RAIN WILL CHANGE TO SNOW AND THEN END ON WEDNESDAY. LOW PRESSURE WILL DEVELOP OVER COLORADO AND KANSAS EARLY NEXT WEEK AND THEN MOVE INTO MINNESOTA BY TUESDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:09 PM CDT | River Flood Watch | FGF | Cass, Richland | 6 days |
| Mar 20, 11:16 AM CDT | River Flood Warning | FGF | Norman | 46 days |
| Mar 20, 11:58 AM CDT | River Flood Warning | FGF | Norman | 26 days |
| Mar 20, 12:09 PM CDT | River Flood Watch | FGF | Kittson | 6 days |
Nearby
River Flood Warnings in North Dakota, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.